MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA5-35-80-8-6.0
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/27/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
The physician was using this product to perform an avf fistuloplasty in the cephalic vein.A 6mm balloon had been used initially and then upsized to this 8mm balloon which ruptured circumferentially.The physician pulled the sheath back and out of the avf, the balloon catheter remained inside.He then used a scalpel to make the access site larger to pull out the balloon catheter, as he pulled on the balloon catheter to remove it, the ruptured tip detached and the catheter came out.The physician entered the avf with forceps and secured the detached tip.He then made another incision in the fistula to remove the detached balloon segment.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).Investigation- a review of the complaint history, device history record, documentation, instructions for use (ifu), manufacturing instructions (mi), quality control (qc), specifications and visual inspection of the complaint device was conducted for the purpose of this investigation.The affected device was returned to assist in the investigation.The proximal potion of the balloon was inverted and the distal potion of the balloon was crumpled into a ball.Both marker bands are intact.Each device is shipped with ifu which states the appropriate uses, contraindications, warnings and precautions, and proper usage procedures including proper inflation and deflation procedures.The ifu states: do not exceed rated burst pressure and do not use a power injector for balloon inflation or injection of contrast medium as rupture may occur.The ifu also states, if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.The nominal inflation for this device is 8 atm and the rated burst pressure is 11 atm.There is no evidence to suggest over inflation.Per the description of the event, the balloon was pulled into the sheath (against ifu).Qc instructions are in place to verify the product for any non-conformance.There is no evidence to suggest the product was not manufactured to specification.Based on this information, the damage displayed is indicative that the ruptured balloon was attempted to be withdrawn through the sheath in contrary to the ifu.Removal through a sheath can contribute to circumferential separation of a ruptured balloon.The root cause is contributed to off-label use of the product.A quality engineer risk assessment was conducted to analyze the risk.The addition of this complaint does not increase the occurrence score of this assessment.The appropriate personnel will be notified and will continue to monitor for similar complaints.
 
Event or Problem Description

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5752153
Report Number1820334-2016-00516
Device Sequence Number8469
Product Code DQY
UDI-Device Identifier10827002523606
UDI-Public(01)10827002523606(17)180814(10)6123195
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberPTA5-35-80-8-6.0
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/27/2016
Device Age9 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/02/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/27/2016
Supplement Report FDA Received Date10/28/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;